Alert archive / Michigan / Lakeshore Flood Statements in 2009

Lakeshore Flood Statement 3, NWS Marquette, MI

July 11, 2009Alger County, Marquette County, Michigan

NWS Marquette, MI issued this lakeshore flood statement at Jul 11, 2009, 5:49 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jul 11, 2009, 9:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2009, 5:49 AM EDT (09:49 UTC)
In effect from
Jul 11, 2009, 9:00 AM EDT
Expired
Jul 11, 2009, 10:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 10, 7:35 PM EDT, 10 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 7:35 PM EDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
735 PM EDT FRI JUL 10 2009

.SHORT TERM (TONIGHT AND SATURDAY)...

SHOWERS HAVE FOUND IT DIFFICULT TO OVERCOME THE DRY AIR ACROSS UPPER
MICHIGAN SO FAR THIS AFTERNOON...BUT THE CHANCE STILL REMAINS OVER
MAINLY EASTERN UPPER MICHIGAN LATE THIS AFTERNOON AND EARLY THIS
EVENING IN ADVANCE OF THE COLD FRONT.  FREEZING LEVEL THIS AFTERNOON
IS JUST ABOVE 13KFT OVER THE MOST FAVORABLE AREA.  THUNDERSTORMS
HAVE BEEN ABLE TO FLARE UP NORTH AND EAST OF LAKE SUPERIOR...WITH
VERY LITTLE ACTIVITY IN OUR AREA SINCE 12Z THIS MORNING.  THE
INITIAL SURFACE TROUGH IS CENTERED ACROSS UPPER MICHIGAN...WITH THE
ACTUAL COLD FRONT STUCK ACROSS WESTERN LAKE SUPERIOR.  IN BETWEEN
THESE 2 FEATURES WE HAVE HAD A CLEAR SKY AND TEMPERATURES HAVE BEEN
ABLE TO RISE INTO THE LOWER TO MID 80S.  ALSO...DEWPOINTS HAVE BEEN
ABLE TO MIX INTO THE MID TO UPPER 40S...RESULTING IN RH VALUES OF 25
TO 30 PERCENT FROM BARAGA TO WAKEFIELD.  WE BEGAN TO SEE OUR FIRST
SIGNS OF CONVECTION ONCE AGAIN SHORTLY AFTER 19Z JUST OFF MENOMINEE
COUNTY IN LAKE MICHIGAN/BAY OF GREEN BAY.  ANY FURTHER DEVELOPMENT
SHOULD REMAIN EAST OF A LINE FROM BIG BAY TO IRON RIVER THIS
AFTERNOON AND EARLY EVENING...WITH THE BEST CHANCE REMAINING OVER
OUR EASTERN MOST TIER OF COUNTIES AND EAST. THE 300MB JET OVER
NORTHERN MINNESOTA WILL CONTINUE TO WORK INTO WESTERN UPPER MICHIGAN
PRIOR TO 00Z...AND TO CENTRAL UPPER MICHIGAN AROUND 03Z.
THIS...ALONG WITH AVAILABLE SFC MOISTURE AS DEW POINTS REMAIN IN THE
MID 60S CENTRAL AND EAST...AND ASSISTANCE AT 500MB WILL KEEP THE
POTENTIAL OF THUNDERSTORM ACTIVITY IN THE FORECAST UNTIL THROUGH THE
EVENING EAST UNTIL THE PASSAGE OF THE COLD FRONT.

BEHIND THIS FRONT...PLENTY OF DRY AIR EXISTS. WILL SLOWLY TAPER LAKE
SUPERIOR FOG WEST TO EAST THIS EVENING. DEW POINTS ACROSS NORTHERN
MINNESOTA RANGE FROM THE LOWER 50S TO THE UPPER 40S.  THERE WERE A
FEW DISCREPANCIES REGARDING OVERNIGHT TEMPERATURES ACROSS EASTERN
UPPER MICHIGAN WITH THE NAM/ADJMET GOING ABOVE THE 55F FORECAST BY
THE MAJORITY.  KEPT SIMILAR TO OUR ONGOING FORECAST...COOLEST WEST
WITH FEWER CLOUDS ANTICIPATED.

AS FOR SATURDAY...HAVE ISSUED A WILDFIRE POTENTIAL STATEMENT/RFD
REGARDING ONGOING DRY CONDITIONS...WITH DRY AIR MIXING DOWN AND RH
VALUES FALLING TO NEAR 20 PERCENT...AND WINDS POSSIBLY GUSTING TO
25MPH DURING THE AFTERNOON HOURS. EVEN THOUGH TEMPERATURES WILL
REMAIN COOLER THAN TODAY...IN THE 70S...PERSISTENT DROUGHT
CONDITIONS WITH LITTLE RELIEF OF LATE WILL ALLOW FOR AN ELEVATED
RISK OF WILDFIRES SATURDAY. CONDITIONS MAY LINGER INTO SUNDAY AS
WELL...EVEN WITH LIGHTER WINDS AND SLIGHTLY HIGHER RH EXPECTED.

.LONG TERM (SAT NIGHT THRU FRI)...

CHILLY NIGHT EXPECTED SAT NIGHT UNDER LIGHT WINDS/DRY AIRMASS
(PRECIPITABLE WATER AROUND 50PCT OF NORMAL). FAVORED THE LOW END OF
AVBL GUIDANCE. DID NOT GO BLO GUIDANCE JUST YET AS THERE MAY BE AN
INCREASE IN CLOUDS OVERNIGHT AHEAD OF APPROACHING DISTURBANCE.
OVERALL...LOW/MID 40S SHOULD BE COMMON FOR MINS IN THE INTERIOR. IF
ITS CLEAR ALL NIGHT...WILL PROBABLY SEE SOME UPPER 30S IN THE USUAL
COLD SPOTS.

MODELS HAVE BEEN INDICATING A SHORTWAVE TRACKING SE IN THE NW FLOW
SUN. THE GFS/NAM HAVE BACKED OFF ON THEIR AGGRESSIVE SOLUTION OF
STREAKING PCPN ACROSS MOST OF THE FCST AREA SUN. BOTH NOW SHOW
LITTLE/NO PCPN OVER UPPER MI WITH LOW-MID LEVEL FRONTOGENESIS
PASSING S OF HERE. IN ADDITION...FCST AREA IS LOCATED UNDER OR
CLOSE TO THE UNFAVORABLE LEFT ENTRANCE REGION OF 110KT 300MB JET.
THIS DRY FCST IS INLINE WITH THE ECWMF/GLOBAL GEM. HESITANT TO
REMOVE POPS AS ANY SUBTLE SHORTWAVE IN SUMMERTIME NW FLOW TYPICALLY
PRODUCES SOME CONVECTION. HOWEVER...IN THIS CASE...IT APPEARS
AIRMASS WILL BE TOO DRY AT THE LOW-LEVELS FOR PCPN TO BE MUCH OF A
CONCERN...ESPECIALLY WITH LITTLE/NO FORCING. HAVE THUS DROPPED
SLIGHT CHC POPS OVER THE SW PORTION OF THE FCST AREA SUN.

MON THRU FRI...AS WAS THE CASE YESTERDAY...LATEST MEDIUM RANGE
GUIDANCE FROM THE ECMWF/GFS/UKMET/GLOBAL GEM AGAIN SUGGESTS NOT MUCH
CHANGE IS REQUIRED TO THE INHERITED FCST DURING THIS PERIOD. TROF
AMPLIFYING OVER SE CANADA OVER THE WEEKEND IS STILL EXPECTED TO
WEAKEN GRADUALLY/LIFT NE EARLY NEXT WEEK. THIS IN TURN ALLOWS A
SHORTWAVE TROF OVER THE PACIFIC NW TO TRACK E ACROSS THE NRN
CONUS...REACHING THE UPPER LAKES DURING THE MIDDLE OF THE WEEK. THIS
WILL BE THE MAIN FEATURE TO PROVIDE PCPN CHANCES NEXT WEEK. WHILE
THERE IS SOME DISAGREEMENT ON TIMING/STRENGTH OF SHORTWAVE AS WOULD
BE EXPECTED...LATEST GUIDANCE STRONGLY SUGGESTS MAINTAINING
INHERITED FCST BASICALLY AS IS. IF ANYTHING...THERE IS A SLIGHT
TREND TO DELAY POPS MORE TO TUE NIGHT/WED...AND IF MODELS CONTINUE
TO SHOW A STRONG SIGNAL FOR PCPN...POPS WILL NEED TO BE BUMPED UP TO
LIKELY IN LATER FCSTS. PRIOR TO THEN...EXPECT A DRY DAY MON WITH SFC
HIGH PRES RIDGE OVER THE UPPER LAKES. APPROACHING SHORTWAVE/WAA
PATTERN SUPPORTS CHC POPS SPREADING W TO E ACROSS THE FCST AREA LATE
TUE AND CONTINUING THRU WED WHEN SFC LOW PRES AND/OR COLD FRONT
TRACKS ACROSS UPPER MI. WILL SHOOT FOR A DRY DAY THU IN THE WAKE OF
SYSTEM WITH DRY WEATHER CONTINUING INTO THE NEW DAY 7 (FRI).
OVERALL...TEMPS MON-FRI SHOULD AVERAGE A BIT BLO NORMAL. THU SHOULD
BE THE COOLEST DAY WITH PROBABLY A CHILLY N TO NW WIND ACROSS LAKE
SUPERIOR BEHIND SYSTEM.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

BUSY WITH SEVERE WEATHER.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR ISSUANCE)...

LOW PRESSURE OVER FAR NORTHEASTERN MANITOBA WILL SLIDE OVER HUDSON
BAY OVERNIGHT...AND CONTINUE TO DRAG A TROUGH ACROSS LAKE SUPERIOR
TONIGHT. SW WINDS TO 25 KT AHEAD OF THE TROUGH WILL VEER WRLY AND
DIMINISH TO 10 TO 20 KT OVERNIGHT. AS HIGH PRESSURE BUILDS TOWARD
THE REGION LATE SATURDAY THE GRADIENT WILL TIGHTEN ENOUGH SO THAT
WSW WINDS WILL AGAIN INCREASE TO 15 TO 25 KT OVER THE CNTRL PORTION
OF THE LAKE. WINDS WILL THEN REMAIN AOB 20 KT FROM SUNDAY INTO
MONDAY AS A RIDGE BUILD INTO THE REGION.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KF
LONG TERM...ROLFSON
AVIATION...SK/07
MARINE...JLB/KF
Hazardous weather outlook, Jul 10, 4:30 PM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT FRI JUL 10 2009

MIZ004>007-010>014-084-085-111200-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
430 PM EDT FRI JUL 10 2009 /330 PM CDT FRI JUL 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. IN
ADDITION TO FREQUENT LIGHTNING AND HEAVY DOWNPOURS...THE
STRONGEST THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASED RISK OF WILDFIRES SATURDAY...MAINLY OVER THE
WEST HALF OF UPPER MICHIGAN. SEE THE LATEST WILDFIRE POTENTIAL
STATEMENT FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHWEST UPPER MICHIGAN
TUESDAY AFTERNOON AND ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO PROVIDE ANY REPORTS OF SEVERE
WEATHER THIS EVENING.

MIZ001>003-009-111200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-
430 PM EDT FRI JUL 10 2009 /330 PM CDT FRI JUL 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A INCREASED RISK OF WILDFIRES SATURDAY. SEE THE LATEST
WILDFIRE POTENTIAL STATEMENT FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHWEST UPPER MICHIGAN
TUESDAY AFTERNOON AND ACROSS ALL OF WEST AND CENTRAL UPPER
MICHIGAN TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ248>251-265>267-111200-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
430 PM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR AND CENTRAL LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING EAST OF
STANNARD ROCK TO MUNISING. THERE IS A SLIGHT CHANCE THAT
THUNDERSTORMS MAY PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>247-263-264-111200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
430 PM EDT FRI JUL 10 2009 /330 PM CDT FRI JUL 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LAKE
SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
TUESDAY AFTERNOON AND THEN ACROSS ALL OF LAKE SUPERIOR TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-111200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
430 PM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. THE
STRONGER STORMS MAY PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:23 AM EDTSmall Craft AdvisoryMQT20 hr

Nearby

Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.